Kansas, 2016

Dust Storm in Kansas, March 15, 2016

March 15, 2016 · NWS GLD · 1 event in 1 county or zone

Northwest winds gusted 45-55 MPH during the day, with the strongest winds occurring during the late morning and lasting through the afternoon. The strong winds created zero visibility in the blowing dust along a small section of Highway 83.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Northwest winds gusted 45-55 MPH during the day, with the strongest winds occurring during the late morning and lasting through the afternoon. The strong winds created zero visibility in the blowing dust along a small section of Highway 83. As a result law enforcement closed Highway 83 from Oberlin to the Nebraska line during the latter half of the afternoon through mid evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 15, 2:46 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 15, 2:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT TUE MAR 15 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM MDT TUE MAR 15 2016

TONIGHT...POTENT LITTLE VORT MAX CURRENTLY MOVING SOUTHEAST INTO
EXTREME SOUTHWEST NEBRASKA IS FORECAST TO CONTINUE EAST-SOUTHEAST
THROUGH VERY EARLY THIS EVENING BEFORE MOVING OUT. THERE IS A SLIGHT
CHANCE OF SHOWERS FOR A FEW HOURS THIS EVENING. OTHERWISE AM
EXPECTING SOME MID AND HIGH CLOUDS TO MOVE IN FROM THE NORTHWEST
OVERNIGHT. WINDS WILL QUICKLY SUBSIDE BELOW 10 MPH AROUND SUNSET AND
CONTINUE THROUGH MIDNIGHT BEFORE INCREASING SLIGHTLY FROM THE
WEST/WEST-NORTHWEST AT 5 TO 15 MPH...HIGHEST GENERALLY ALONG AND
NORTH OF THE INTERSTATE. LOW TEMPERATURES EXPECTED TO BE IN THE LOW
TO UPPER 20S.

WEDNESDAY...FORECAST AREA REMAINS UNDER STRONG NORTHWEST FLOW ALOFT.
CLOUDS DISSIPATE THROUGH THE MORNING BEFORE INCREASING A BIT DURING
THE LATE AFTERNOON. WINDS FROM THE NORTHWEST AT 15 TO 25 MPH WITH
HIGHER GUSTS. AFTERNOON TEMPERATURES IN THE UPPER 40S TO LOW 50S IN
FAR EASTERN COLORADO...LOW TO UPPER 50S EAST OF THE CO/KS BORDER.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 231 PM MDT TUE MAR 15 2016

THURSDAY-FRIDAY NIGHT...SHORTWAVE TROUGH MOVING OUT OF CANADA INTO
THE NORTHERN PLAINS WILL BRING A STRONG COLD FRONT TO OUR CWA WITH
FROPA BY THURSDAY EVENING. AHEAD OF THIS FEATURE WAA SHOULD SUPPORT
ANOTHER DAY OF HIGHS IN THE 60S...POSSIBLY WARMER IN OUR SOUTH.
AFTER THE FRONT MOVES THROUGH THE REGION BELOW NORMAL TEMPERATURES
ARE EXPECTED.

A COUPLED UPPER JET TRANSITIONS OVER OUR CWA THURSDAY NIGHT ALONG
WITH 850-750MB FRONTOGENESIS ASSOCIATED WITH ELEVATED BAROCLINIC
ZONE BEHIND COLD FRONT. A LONG FETCH OF MOIST UPSLOPE FLOW BEHIND
THE COLD FRONT WHICH WILL COMBINE WITH THE GOOD FORCING TO PRODUCE
PRECIPITATION (LIKELY LIGHT SNOW). THERE IS VERY GOOD AGREEMENT
BETWEEN ECMWF/GFS/NAM ON A BAND LIGHT PRECIPITATION ORIENTATING
ITSELF FROM NORTHEAST COLORADO ACROSS THE I-70 CORRIDOR LATE
THURSDAY NIGHT THEN TRANSITION SOUTH THROUGH MIDDAY FRIDAY. NAM IS
THE FASTEST ON THIS TRANSITION SHOWING MOST ACTIVITY COMING TO AN
END BY MIDDAY FRIDAY. OTHER GUIDANCE SHOWS A LIGHT PRECIP SIGNAL
LINGERING INTO THE EARLY FRIDAY EVENING PERIOD IN OUR FAR SOUTH AND
WEST. WET BULB TEMPS/TEMPERATURE PROFILES SHOULD SUPPORT TRANSITION
TO ALL SNOW THURSDAY NIGHT...AND WHERE THIS BAND IS IN PLACE IT MAY
REMAIN MAINLY SNOW INTO FRIDAY.

I WAS COMFORTABLE INCREASING POPS INCREMENTALLY TO LIKELY CATEGORY
THURSDAY NIGHT WHERE STRONGEST PRECIP SIGNAL IS ADVERTISED. THERE IS
LESS CERTAINTY ON AMOUNTS DUE TO THE EVENTUAL TRANSITION BACK TO
RAIN/SNOW MIX OR CHANGE OVER TO RAIN DURING THE DAY
FRIDAY...LOWER SNOW RATIOS...AND DURATION. CURRENT BLEND AND
CONSERVATIVE SNOW RATIOS RESULTS IN SNOW ACCUMULATIONS 1-2".THERE IS
A POSSIBILITY FOR ADVISORY CRITERIA SNOW IN EASTERN COLORADO (3"
PLUS) IF SNOW LINGERS LONGER FRIDAY MORNING IN OUR WEST ALONG WITH
BETTER SNOW RATIOS. THERE COULD ALSO BE A BRIEF PERIOD OF GUSTY
WINDS BEHIND THE COLD FRONT THAT COULD RESULT IN LOCAL BLOWING SNOW
THURSDAY NIGHT. THIS WOULD BE BRIEF AND LOCALIZED ASSUMING IT OCCURS
IN CONJUNCTION WITH SNOWFALL. I OPTED TO KEEP BLOW SNOW MENTION OUT
OF FORECAST FOR NOW DUE TO THE UNCERTAINTY ON THE DURATION/TIMING OF
THIS WIND SURGE.

SATURDAY-TUESDAY...UPPER LEVEL RIDGING BUILDS BACK OVER THE CENTRAL
ROCKIES AND PLAINS. A TROUGH ORIGINATING FROM THE PACIFIC DEEPENS
IN THE WEST MONDAY/TUESDAY WITH SW FLOW DEVELOPING ALOFT...ALONG
WITH STRENGTHENING LEE TROUGH CURRENTLY PROGGED TO SHIFT EAST OVER
OUR CWA. THIS PATTERN WILL REMAIN DRY ACROSS OUR CWA DURING THESE
PERIOD WITH ABOVE NORMAL TEMPERATURES RETURNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1030 AM MDT TUE MAR 15 2016

KGLD...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. STRONG
NORTHWEST WINDS GUSTING TO 50 MPH EXPECTED FROM TAF ISSUANCE
THROUGH 23Z OR SO BEFORE QUICKLY DECREASING BELOW 12KTS BY 02Z.
FROM 02Z-11Z WINDS BACK SLIGHTLY TO THE WEST UNDER 10KTS. AFTER
12Z WINDS INCREASE FROM THE NORTHWEST WITH GUSTS OF 25-30KTS
EXPECTED AFTER 14Z OR 15Z. A STRONG WEATHER DISTURBANCE WILL ENTER
THE AREA IN THE AFTERNOON HOURS WITH A FEW SHOWERS POSSIBLE.

KMCK...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. STRONG
NORTHWEST WINDS GUSTING TO 40 MPH EXPECTED FROM TAF ISSUANCE
THROUGH 23Z OR SO BEFORE QUICKLY DECREASING BELOW 12KTS BY 01Z.
FROM 02Z TO 11Z WINDS BACK SLIGHTLY TO THE WEST UNDER 10KTS. AFTER
12Z WINDS INCREASE TO 12KTS THEN 17G25KTS OR SO AFTER 15Z. SIMILAR
TO KGLD A STRONG WEATHER DISTURBANCE WILL ENTER THE AREA EARLY
THIS AFTERNOON WITH A FEW SHOWERS POSSIBLE.

&&

.FIRE WEATHER...
ISSUED AT 245 PM MDT TUE MAR 15 2016

WEDNESDAY...WILL CONTINUE WITH FIRE WEATHER WATCH FOR MUCH OF THE
AREA. LATEST FORECAST HAS RH VALUES AS LOW AS 14 PERCENT IN THE
WATCH AREA...BORDERLINE FOR RED FLAG WARNING. AT THE SAME TIME
NORTHWEST WINDS GUSTING TO 30 MPH OR SO ARE EXPECTED. WILL LET
MIDNIGHT SHIFT GET ANOTHER LOOK AT DATA...SPECIFICALLY
TEMPERATURES AND DEWPOINTS AND FINE TUNE FOR POSSIBLE RED FLAG
WARNING.

THURSDAY...RH SHOULD DROP BELOW 20 PERCENT AS MILD TEMPERATURES
COMBINE WITH LOWER TDS AHEAD OF APPROACHING FRONT. WINDS ARE LESS
CERTAIN AS 3HR OF 25 MPH MAY NOT OCCUR. FOR NOW WE WILL HOLD OFF
ON ANOTHER FIRE WEATHER WATCH ISSUANCE.

MONDAY-TUESDAY...THERE IS GOOD AGREEMENT ON A STRONG DRYLINE
DEVELOPING OVER CENTRAL KANSAS EARLY NEXT WEEK WITH LOW RH VALUES
BELOW 20 PERCENT OVER OUR CWA. TEMPERATURES WILL ALSO ONCE AGAIN BE
ABOVE NORMAL IN THE 70S. IT IS HARD TO SAY IF THE WINDS WILL BE
STRONG ENOUGH FOR EVENTUAL HIGHLIGHT CONSIDERATION DUE TO THE TIME
RANGE AND QUESTIONS OF SURFACE GRADIENT ACROSS OUR CWA. THESE
PERIODS SHOULD BE WATCHED FOR FIRE WEATHER CONCERNS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ001-002-013>016-027>029-041-042.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR KSZ001-002-013>016-027>029-041-042.

CO...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ252>254.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR COZ252>254.

NE...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR NEZ079.

&&

SHORT TERM...99
LONG TERM...DR
AVIATION...99
FIRE WEATHER...99/DR
Hazardous weather outlook, Mar 15, 2:37 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT TUE MAR 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162045-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
237 PM MDT TUE MAR 15 2016 /337 PM CDT TUE MAR 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
AREA EXCEPT LOCATIONS GENERALLY NORTH AND EAST OF A LINE FROM
BENKELMAN NEBRASKA TO OBERLIN AND NORTON KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER MUCH OF THE
TRI STATE AREA WEDNESDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE ALSO
POSSIBLE THURSDAY GENERALLY SOUTH OF INTERSTATE 70 AND AGAIN NEXT
MONDAY AND TUESDAY.

A STRONG COLD FRONT THURSDAY NIGHT WILL BRING LIGHT SNOW TO THE
REGION LATE THURSDAY EVENING THROUGH FRIDAY MORNING. LIGHT SNOW
ACCUMULATIONS 1 TO 2 INCHES WILL BE POSSIBLE...WITH THE HIGHEST
AMOUNTS IN EASTERN COLORADO. THERE MAY ALSO BE A BRIEF PERIOD OF
BLOWING SNOW LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 15, 1:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
113 PM MDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
03/15/2016  M51.00 MPH       RAWLINS            KS   AWOS

&&

DTHEDE
Local storm report, Mar 15, 1:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     NON-TSTM WND GST OBERLIN                 39.82N 100.53W
03/15/2016  M54 MPH          DECATUR            KS   AWOS

&&

DTHEDE
Local storm report, Mar 15, 1:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     NON-TSTM WND GST 3 N ATWOOD              39.86N 101.04W
03/15/2016  M55 MPH          RAWLINS            KS   MESONET

&&

DTHEDE
Local storm report, Mar 15, 1:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
142 PM MDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST WRAY                    40.08N 102.23W
03/15/2016  M51 MPH          YUMA               CO   AWOS

&&

DTHEDE
Local storm report, Mar 15, 1:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
03/15/2016  M55 MPH          SHERMAN            KS   AWOS

&&

DTHEDE
Local storm report, Mar 15, 2:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT TUE MAR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     NON-TSTM WND GST HILL CITY               39.37N 99.85W
03/15/2016  M54 MPH          GRAHAM             KS   ASOS

&&

DTHEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Decatur

When
March 15, 3:00 PM CST to 8:00 PM CST
Where
Decatur forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Highway 83 from Oberlin to the Nebraska border was closed due to zero visibility from blowing dust. The blowing dust was coming from a field near the dairy north of town that had recently been tilled.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624186.